Are allopurinol side effects dangerous?
In rare cases, they can be, but you have to balance the risks of allopurinol side effects against the benefits of uric acid reduction.
High uric acid is a dangerous health risk, as gout will progressively destroy joints and cause kidney disease, heart disease, and other organ failure.
Let’s look at how to plan allopurinol properly to avoid bad reactions and manage uric acid lowering safely.
Allopurinol Side Effects Purpose
Side effects, often referred to as adverse events, are part of Step 5 of your GoutPal Plan for Gout Patients. However, you should have already considered ways you might avoid serious allopurinol problems during the preparation steps in your plan. So if you haven’t done that yet, please read Minimize Allopurinol Side Effects.
Remember, the Gout Patients Plan exists to help you work with your doctor. So that your actions support your treatment plan. Also, there are decisions that need to be made jointly about allopurinol side effects. So, in keeping with the Purpose of GoutPal.com, this page supports the patient-physician relationship.
Many aspects of coping with side effects apply to all treatments. So gout sufferers on other plans might find they can adapt some allopurinol management principles to their own uric acid treatment. For details of other plans, start at Questions for Gout Sufferers.
Allopurinol Side Effects
In addition to ‘official’ reported allopurinol side effects, several contributors have noted other issues in the gout cures forum. There are major problems with identifying true side effects, and simply associating random changes with a new gout medication.
The nature of all urate lowering treatments is a tendency to induce gout flares in the first few months. This happens as old uric acid crystals start to dissolve, and your immune system reacts to the partially dissolved crystals. The associated feverishness, and anxiety because of the changes in your body, are natural reactions to lowering uric acid. They should pass in a few days or weeks, but you should discuss all side effects with your doctor.
It is natural human behavior to try and associate events, therefore there is a tendency to attribute coincidental feelings of ill health with your new medication. Again, this should soon pass, but if any problems persist, you must report them to your doctor.
In normal circumstances, you should not stop taking allopurinol once started, but if you cannot tolerate it, then speak to your doctor about other urate lowering gout medications.
Serious Side Effects Of Allopurinol
Serious side effects of allopurinol are rash or other sign of an allergic reaction such as difficulty in breathing, hives, or swollen face, lips, tongue or throat. If you experience any of these when you start allopurinol, then stop the treatment immediately and seek urgent medical advice. The risk of serious side effects is reduced if allopurinol is managed properly from the start.
Other Allopurinol Side Effects
There are many reported side effects, some of which are believed to be caused by allopurinol, and others where a link cannot be found. As with any medicine, you should consult your doctor as soon as you notice any possible bad reaction.
For less serious reactions such as: vomiting, diarrhea; drowsiness, headache; changes in your sense of taste; or muscle pain, you have to weigh the inconvenience of the side effect against the benefits of safe uric acid levels.
For more serious allopurinol side effects, you must stop treatment and consult your doctor. These include:
- fever, sore throat, and headache with a severe blistering, peeling, and red skin rash;
- the first sign of any skin rash, no matter how mild;
- pain or bleeding when you urinate;
- nausea, upper stomach pain, itching, loss of appetite, weight loss, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
- urinating less than usual or not at all;
- joint pain, flu symptoms;
- severe tingling, numbness, pain, muscle weakness;
- easy bruising, unusual bleeding (nose, mouth, vagina, or rectum), purple or red pinpoint spots under your skin
There are more details of possible allopurinol side effects related to the following parts of the body:
- Whole body
- Heart and blood vessels
- Stomach and intestines
- Blood and lymph
- Muscles and skeleton
- Skin and extremities
- Urine and genitals
Allopurinol Side Effects Comments
GoutPal visitor responses and associated research include:
Can allopurinol cause skin problems?
I’ve been taking Allopurinol (100 mg, twice per day) for many years without much attention by my doctors to my uric acid level. Problem is with an injured big toe where the crystals seem to settle after 3-6 months off the drug. Sometimes I feel “pins and needles” (burning) all over, primarily in shoulders and legs. I BELIEVE this is a sign to me to reduce the level of Allopurinol I’m taking…. it seems to work that way. Is this a known side effect? Your page on side effects does not explicitly list this.
Here’s a summary of the main points in my reply:
- My interpretation of “pins and needles” is tingling or numbness, which is listed. But you describe this as “burning”, which sounds like a more serious skin condition to me. So you should stop allopurinol immediately and consult your doctor.
- If it was less severe tingling and numbness it could be the type of minor gout flare described in signs of gout. This is why you need uric acid tests during allopurinol treatment.
- Speaking of blood tests. I always recommend liver function and kidney function tests at the same time as uric acid testing. Because that gives your doctor excellent data to help assess side effects.
- My list isn’t exhaustive, so you should always consult your pharmacist and/or doctor.
cwflink’s feedback has helped me realize that these points should be clearer in this article. Therefore, I will revise it accordingly at the next review.
Allopurinol Side Effects Related Topics
Please remember: to find more related pages that are relevant to you, use the search box near the top of every page.